Use caution with cough and cold medications
Fall means cold and flu season is almost upon us, and store shelves are lined with a variety of products made to treat common symptoms. But those medications can be toxic when not used properly, according to the American Association of Poison Control Centers.
Double dosing: If you’re taking more than one over-the-counter medication, it’s important to check the labels to see if they contain the same ingredients and, if so, how much. Many cold and flu products contain the same active ingredient, most often acetaminophen, which is safe when used correctly but can be harmful in large doses. Check with your pharmacist or doctor or local poison control center if you’re unsure if a product contains acetaminophen or how much is safe to take.
Misuse: Teens and adults sometimes misuse OTC cough and cold medications. The most commonly misused products are those that contain dextromethorphan, antihistamines and alcohol. If someone in your home purchases large quantities of these, or if you notice these products disappearing from the home more quickly than they should, be on the lookout for signs of misuse.
Age-appropriateness: Be sure to always use drugs that are age appropriate. Never use adult products on children, as these can contain harmful ingredients such as alcohol. Proper dosages also can be difficult to determine when administering adult products to children.
Safe storage: Buy products that feature child-resistant closures to prevent young kids from accessing the drugs. Cough and cold medications should be safely stored in a place that can’t be accessed by children.